Q: I've heard that Xanax can produce more severe withdrawal symptoms than the other benzodiazepine drugs. Is this true?
A: Xanax (the generic name is alprazolam) is one of the commonly prescribed anti-anxiety medicines in the class called benzodiazepines. Other drugs in this class are clonazepam (Klonopin), diazepam (Valium), lorazepam (Ativan) and chlordiazepoxide (Librium).
I'm not sure I would use the word "severe" when comparing the risk of withdrawal from Xanax to the risk for many other drugs in this class. The withdrawal from any of these drugs can be severe, moderate, or mild depending on many factors.
Withdrawal symptoms increase in risk and intensity the longer you've been taking the medication, the higher the dose and the more rapidly you stop it.
Xanax is a relatively potent benzodiazepine. For example, 1mg of Xanax is equivalent to 10mg of Valium. Doctors adjust for potency when prescribing a dose. However, since 1mg sounds like less than 10mg, there may be a tendency for Xanax doses to creep higher.
Xanax also leaves the body more quickly than some other benzodiazepines. Doctors call this a "shorter-acting" drug. Let's compare it to Valium again. After one dose of Xanax, the blood level decreases rapidly over several hours. Valium sticks around for days.
Thus, if you stop taking Valium suddenly, the blood level would decrease more slowly. And you would withdraw more gradually than if you had suddenly stopped taking Xanax.
Some people worry that shorter-acting benzodiazepines cause dependency (and withdrawal) more quickly than longer-acting ones. But the more common problem with shorter-acting benzodiazepines is not withdrawal, but rebound. If you use Xanax to treat anxiety, the quicker the drug leaves your system, the quicker the anxiety symptoms will come back.
People forget to take their medication from time to time. Anyone taking shorter-acting benzodiazepines is more likely to notice a missed dose than someone taking a longer-acting one.
If you're planning to stop Xanax, talk with your doctor about transitioning to a longer-acting benzodiazepine like Valium or Librium. And then taper the dose very gradually to avoid withdrawal symptoms.
(Michael Craig Miller, M.D., is an Assistant Professor of Psychiatry at Harvard Medical School and an associate physician at Beth Israel Deaconess Medical Center, Boston, MA. He is a Senior Medical Editor at Harvard Health Publications.)
(For additional consumer health information, please visit http://www.health.harvard.edu.)
(c) 2014 PRESIDENT AND FELLOWS OF HARVARD COLLEGE. ALL RIGHTS RESERVED. DISTRIBUTED BY TRIBUNE CONTENT AGENCY, LLC.Copyright © 2015, The Baltimore Sun